West Virginia, 2014

Hail in West Virginia, June 8, 2014

June 8, 2014 · NWS RLX · 4 events in 1 county or zone

A well defined surface low pressure moved east across Ohio during the day on the 8th. Enough daytime heating occurred ahead of the wave that scattered thunderstorms formed over West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A well defined surface low pressure moved east across Ohio during the day on the 8th. Enough daytime heating occurred ahead of the wave that scattered thunderstorms formed over West Virginia. One cluster of storms pulsed to severe limits briefly over north central counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 8, 1:35 PM EST, 55 minutes earlier.

Area forecast discussion, Jun 8, 1:35 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT SUN JUN 8 2014

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVES EAST TONIGHT...AS HIGH PRESSURE
CROSSES MONDAY. ANOTHER LOW APPROACHES FROM THE WEST KEEPING THE
WEATHER UNSETTLED FOR MUCH OF NEXT WEEK WITH MUGGY CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHORTWAVE AND ASSOCIATED SFC LOW MAKING ITS WAY ACROSS THE OHIO
RIVER VALLEY THIS AFTERNOON. THIS LOW IS PROGGED TO REACH THE
CHESAPEAKE BAY REGION BY 12Z MONDAY. SOUTHERLY FLOW AHEAD OF THE
SYSTEM INTRODUCING A DECENT FEED OF MOISTURE TRANSPORT INTO THE
FORECAST AREA THIS AFTERNOON WITH MARGINALLY UNSTABLE CONDITIONS
IN PLACE. CONVECTIVE DEVELOPMENT SEEN THUS FAR HAS MOSTLY BEEN SFC
BASED AND WE MAY SEE SOME ENHANCEMENT LATER THIS AFTERNOON AS
LARGER SCALE CONVERGENCE LINE TRACKS EAST ACROSS THE FORECAST AREA
THIS EVENING. AREAS HIGHLIGHTED RESIDE MAINLY IN THE FAR NORTHERN
COUNTIES OF THE CWA WHERE DEWPOINTS ARE IN THE MID TO UPPER 60S
AND SFC BASED CAPE VALUES RUNNING AOB 2000 J/KG.

A FRONT SWINGS THROUGH TONIGHT HELPING TO DRY THE ATMOSPHERIC
COLUMN. HOWEVER...EXPECT THE BL REMAIN MOIST WITH ONSET OF DECENT
SUBSIDENCE FOR THE OVERNIGHT HOURS.  CONDITIONS SHOULD BE CLOUDY
IN THE MORNING WITH CLEARING LINE REACHING NEAR KPKB BY ABOUT 12Z
AND TRANSITION TO THE EAST THROUGH MONDAY MORNING BEFORE ENOUGH
MIXING CAN OVERCOME THE LOW CLOUD DECK. LEAVING ISOLD POPS IN PLAY
FOR THE EASTERN MOUNTAINS.

ONLY TWEAKED TEMPS MARGINALLY WITH LATEST BIAS CORRECTED DATA WITH
NO MAJOR CHANGES IN MAX/MIN VALUES.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
COLD FRONT PASSES TO THE EAST AND SOUTH OF THE CWA AT THE BEGINNING
OF THE PERIOD. AREA WILL GRADUALLY DRY OUT BEHIND THE FRONT...BUT
SOME AREAS OF DRIZZLE AND LOW CLOUDS LOOK TO HANG AROUND BEHIND THE
FRONT THROUGH AT LEAST THE MORNING HOURS ON MONDAY...BEFORE PARTIAL
CLEARING AND DRIER CONDITIONS TAKE HOLD.

HEAT AND HUMIDITY WILL BE ON THE RISE BY TUESDAY...AS ANOTHER
SURFACE LOW PRESSURE SYSTEM...AND ASSOCIATED UPPER LOW/TROUGH
APPROACH THE AREA. A WARM FRONTAL BOUNDARY WILL LIFT NORTH ACROSS
THE AREA ON TUESDAY...WITH RISING TEMPERATURES IN THE SOUTHERLY
FLOW...AND BUILDING HEIGHTS AHEAD OF THE DEEPENING TROUGH. AS WITH
PREVIOUS FORECASTER...RAISED MAX TEMPERATURES DURING THE TUESDAY TO
WEDNESDAY PERIOD SLIGHTLY...BUT KEPT SLIGHTLY BELOW MAX
GUIDANCE...AS HOPING CLOUD COVER WILL KEEP TEMPS FROM GETTING TOO
WARM. IN ADDITION...HUMIDITY LEVELS WILL BE ON THE INCREASE...ALONG
WITH PW VALUES RISING TO AROUND 1.6 TO 1.8 INCHES. THIS WILL CREATE
AN INCREASED CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE REMAINDER
OF THE PERIOD...WITH HEAVY RAIN IN ANY CONVECTION THAT DEVELOPS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
EXPECT THE UPPER LEVEL LOW TO GET ABSORBED BY ANOTHER UPPER LEVEL
SYSTEM/FRONTAL SYSTEM BETTER ORGANIZED IN ONTARIO...SO WILL GET A
COLD FRONT DROPPING THROUGH POSSIBLY IN THE THURSDAY TO THURSDAY
NIGHT TIME FRAME. AT THIS TIME...HIGH PRESSURE OVER THE WESTERN
GREAT LAKES WILL PUSH EASTWARD...WHICH SHOULD PUSH THE MOISTURE INTO
THE SOUTHERN ZONES AND DRY OUT THE NORTHERN COUNTIES OF THE CWA. THE
EXTENT OF THIS DRYING AND STABILIZING BY THE SURFACE HIGH PRESSURE
WILL KEY TO WATCH OVER FUTURE MODEL RUNS AND WILL LIKELY DRIVE THE
CONVECTION FORECAST. IN THE END...STILL CARRYING LOW POPS THROUGH
THE BULK OF THE EXTENDED WITH THE MOST STABLE CONDITIONS COMING INTO
PLAY FOR NEXT WEEKEND.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
ISOLATED TO SCATTERED CONVECTION BREAKING OUT IN AFTERNOON DIURNAL
HEATING AS FRONT MOVES ACROSS. BEST CHANCES FOR AFTERNOON
CONVECTION WILL BE ACROSS NE PORTIONS OF WEST VIRGINIA AND ALONG
THE EASTERN MOUNTAINS. LIGHT SOUTHERLY FLOW VEERS AND SOME GUSTY
WINDS CAN BE EXPECTED...ESPECIALLY INVOF OF ANY CONVECTION THAT
WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND EARLY EVENING
HOURS. AFTER FROPA THIS EVENING EXPECT A STRATUS DECK TO PREVAIL
WITH MVFR...AND IFR FOR THE MOUNTAIN SITES.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING...EXTENT AND DEGREE OF IMPACT OF
THUNDERSTORMS WILL VARY TODAY...AS MAY CONDITIONS IN POST RAIN FOG
AND STRATUS LATE TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
EKN CONSISTENCY  M    H    H    H    H    H    M    H    L    M    L    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    M    H    H    M    M    H    H    H    H    M    M

AFTER 18Z MONDAY...
IFR CONDITIONS POSSIBLE IN POST RAIN FOG AND STRATUS FIRST THING
MONDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/SL/KMC
NEAR TERM...KMC
SHORT TERM...SL
LONG TERM...26
AVIATION...KMC
Hazardous weather outlook, Jun 8, 11:43 AM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1243 PM EDT SUN JUN 8 2014

KYZ101>103-105-OHZ066-067-075-083>087-VAZ003-004-WVZ005>008-013>016-
018-024>029-033>038-046-091645-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-
MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-
BOONE-CLAY-BRAXTON-GILMER-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-POCAHONTAS-
1243 PM EDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ076-WVZ009>011-017-019-020-030>032-039-040-047-091645-
WASHINGTON-WOOD-PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE-LEWIS-
HARRISON-TAYLOR-UPSHUR-BARBOUR-RANDOLPH-
1243 PM EDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING. DAMAGING WIND GUSTS WILL BE THE PRIMARY
THREAT. IN ADDITION...THESE STORMS COULD CONTAIN HEAVY DOWNPOURS
WHICH MAY LEAD TO LOCAL HIGH WATER...ESPECIALLY IN ANY AREAS THAT
RECIEVE REPEATED DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 8, 2:16 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
316 PM EDT SUN JUN 8 2014

WVZ020-031-032-040-082015-
BARBOUR WV-DODDRIDGE WV-HARRISON WV-TAYLOR WV-
316 PM EDT SUN JUN 8 2014

...SPECIAL WEATHER STATEMENT FOR TAYLOR...NORTHERN BARBOUR...EASTERN
DODDRIDGE AND HARRISON COUNTIES UNTIL 415 PM EDT...

AT 315 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF CLARKSBURG...MOVING EAST AT 50 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
LOCALLY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR BRIDGEPORT AROUND 325 PM...ROSEMONT AROUND
330 PM...GALLOWAY AROUND 335 PM...MOATSVILLE AROUND 340 PM AND
NESTORVILLE AROUND 345 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
108 AND 129.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3913 7983 3912 8025 3915 8047 3915 8055
      3927 8067 3943 8025 3940 8020 3941 8011
      3939 8008 3946 7994 3944 7989 3931 7989
      3923 7981 3921 7981

76

The radar

The Pittsburgh radar (KPBZ), 152 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Harrison

When
June 8, 2:30 PM EST
Where
Harrison County, Lost Creek
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.170, -80.350

Hail, Harrison

When
June 8, 2:30 PM EST
Where
Harrison County, 1.23 mi SSW of Quiet Dell
Measured
1 in hail
Reported by
Public
Coordinates
39.213, -80.305

Hail, Harrison

When
June 8, 2:30 PM EST
Where
Harrison County, Stonewood
Measured
0.88 in hail
Reported by
Public
Coordinates
39.250, -80.320

Hail, Harrison

When
June 8, 2:35 PM EST
Where
Harrison County, Johnstown
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.120, -80.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511090, 511091, 511092, 511089.